Standard Monthly Site Maintenance Scheduled for Sunday, July 21st from 8:00 p.m. CT to 2 a.m. CT.  Click here for more information.

RSS Feed Print
Terminal Agitation?
TerryD59
Posted: Sunday, April 14, 2019 6:47 AM
Joined: 7/11/2012
Posts: 93


Good morning  Has anyone experienced terminal agitation / restlessness with a loved one in end stage? I think my Mom may be dealing with this complication right now 

I've never seen this kind of behavior before, it's almost scary. My mom is pretty immobile and in her bed most of the day just these past two days. It's now 7:23am, and since 3am she's been pulling all her clothes off, pulling on anything she can get her hands on, trying to get out of the hospital bed, calling out for her sisters, her parents (who are both gone), my dad (who is gone), and me. She calls out, please please please, and, oh my god oh my god. And, come and get me, come in here, okay okay okay. I go in and check on her, she's "fine," just keeps calling out.  I've been back and forth in there with meds, putting her Depends back on, putting her jammie shirt back on, she absolutely will not keep her jammie bottoms on, and putting on a new bed pad. And I'm 4'11", so it's a little difficult! I cannot BELIEVE she is still awake after the meds I've given her .She's like a bionic woman!  She hasn't eaten or drank anything, other than a few sips of water or juice, the past 4 days, and when Hospice doctor came to see her on Thursday she said there were crackles in her lungs, she thinks possibly aspiration, or progression of her pulmonary fibrosis.  

I'm going to call our Hospice nurse in a couple of hours, as I just really don't know what to do right now.


King Boo
Posted: Sunday, April 14, 2019 8:36 AM
Joined: 1/9/2012
Posts: 2977


Oh, Terry, what an awful night.

Did hospice give you some additional tools besides just morphine to address this?   Meds. vary by patient, diagnosis and need; but we had a standing order for as needed Ativan for those times when Dad could not settle.

Being on hospice does not preclude comfort measure consults with a MD.  We saw a geriatric psychiatrist many times for medication adjustment for anxiety. 

Are you aware that there are inpatient hospice options if symptoms cannot be well addressed at home?  It's usually for the final week or days. . .but if Mom's distress and symptoms cannot be addressed well at home, this is an option.    

24 hr. hospice specific nurses; often, the medications they have are a little more designed to address symptoms more quickly (because they are under direct assessment of a hospice RN and direction of a hospice Medical Director. )

So, for example, when Dad's secretions go to be too much, they could administer a larger amount of medication to address this subcutaneously, where as at the nursing home it was a smaller dosage administered orally.   A 25 foot move to the hospice wing down the hallway greatly impacted what was available to us in care.


CaringMate
Posted: Monday, April 15, 2019 10:37 AM
Joined: 9/5/2018
Posts: 37


Terry...what you are describing with your Mom is exactly what I witnessed with my partner in what turned out to be the last week in his life.  I had him on home hospice and they were wonderful, however, he started displaying a level of behavior that was nothing like I had ever seen before and it scared me.  The term you used "bionic" seems appropriate for the non-stop agitation, the restlessness, the undressing, the ripping sheets off the bed, the pacing back and forth, etc.  He opened every cabinet door, every closet door, ripped pictures off the wall, draperies off the windows...it just wouldn't stop.  He became the Energizer Bunny in the worst of all possible ways.  Hospice instructed me to give him the Ativan and Haldol and it did nothing.  It wasn't until Hospice said he would be better served in the actual hospice facility that I agreed and allowed them to take him.  The plan was to sedate him for two days and then ween him off of some of the medications he was on and then just allow him to come back home on mild sedation.  It really was the only thing I could do.  Sadly, he never woke up from the sedation he was placed on and passed away five days later.

I have had a hard time reconciling the decision to allow Hospice to remove him from our home, but in retrospect I realize that he was in the final stage of the disease and there really wasn't any other choice that could have been made.  This is a difficult time for you and I am so sorry that you have to see this and live this.  Let your Mom know how much she is loved and have the strength to let her go...it is her time.

Many blessings to you,

Elaine


NC caregiver
Posted: Monday, April 15, 2019 8:00 PM
Joined: 2/7/2018
Posts: 857


Definitely talk to hospice . Mom had a lot of the calling out "help me" and crying out with pain during her last 2 days . It accelerated when they gave her Haldol but improved with combo of Ativan along with morphine.   Mom also had cancer on liver & in bones so was not just ALZ.
dod_deb
Posted: Monday, April 15, 2019 9:39 PM
Joined: 4/12/2018
Posts: 11


Terry,  My mom went through this in the last week of her life.  She was in Assisted Living.  After a few hospital stays for pneumonia and VFib, she became enormously energetic, without eating much at all.  For the first time, she became exit-seeking, although she could barely stand upright.  She would spend the night delirious,  combative, without sleep. A hospice employee told me he thought it might be terminal agitation.  I was looking at memory care because I thought we had reached some new nightmare plateau of Alzheimer's.  I hired an overnight aide, because the AL, although very understanding, was not set up for the new behaviors.  One night I couldn't make it to the AL because of a snowstorm.  They called me around 11:00 at night because no one could calm her, and she was falling repeatedly.  This was after fighting off three aides that were trying to help her.  I drove through the snowstorm and ended up calling the hospice and demanding (as nicely as I could), the end-of-life 24 hour care.  It took multiple doses of morphine before she was finally somewhat at peace.  She was already on Ativan and a powerful painkiller without effect.  She passed 36 hours later.  I know how agonizing this is for you to witness.  I was traumatized by her suffering, frankly.  You are in my thoughts.
 
× Close Menu